New York, 2021

Strong Wind in New York, March 14, 2021

March 14, 2021 · NWS ALY · 2 events in 2 counties and zones

An arctic cold front pushed through the region on Sunday, March 14, bringing a period of strong wind gusts on the order of 40 to 55 mph. A tree was downed in Schenectady County as a result of the strong winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An arctic cold front pushed through the region on Sunday, March 14, bringing a period of strong wind gusts on the order of 40 to 55 mph. A tree was downed in Schenectady County as a result of the strong winds.

Key Impacts: tree damage, road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 14, 9:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 14, 9:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1010 AM EDT Sun Mar 14 2021

.SYNOPSIS...
A strong cold front will bring a surge of Arctic air, snow
showers, a few snow squalls and gusty winds today. Bitterly cold
temperatures will occur tonight into Monday morning. Below
normal temperatures and dry conditions are expected into
Tuesday, with milder temperatures and increasing precipitation
chances towards the end of the week as a storm system
approaches.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Wind Advisory from Noon to Midnight for the Mohawk and
Schoharie Valleys, Capital District, eastern Catskills, mid
Hudson Valley, Taconics, southern Green Mountains, Berkshires
and Litchfield Hills....

Clouds and snow showers tracking southeast into northern and
western areas. Terrain will tend to break up the snow shower
activity but all areas should see some snow shower activity,
with some rain possibly during the onset in the Hudson valley
from the Capital Region to mid Hudson Valley. NY State Mesonet
showed some dustings in the snow shower activity so far, and
that is likely in any of the heavier snow showers. There could
be an isolated more intense snow squall but again, brief but
enough to quickly reduce visibilities and a few untreated
surfaces could become slippery. Minor adjustments to
precipitation chances, sky cover and temperatures through this
afternoon, based on 12Z soundings, radar, satellite and other
data and trends.

.PREVIOUS...A change back to mid-winter conditions will occur
today into tonight, as a strong Arctic cold front pushes
southward across the region. This front will bring a variety of
impacts, including snow showers/squalls, strong/gusty winds and
bitterly cold temperatures/dangerous wind chills.

A broad trough is already in place across the Northeast, which
will get reinforced by a short wave trough associated with the
Arctic front. Scattered snow showers are expected to develop as
the upper level disturbance moves through. Isolated to widely
scattered snow squalls are also possible, mainly this afternoon
as low level lapse rates steepen considerably. Mitigating factor
to more widespread squalls is lack of low-level moisture, as
forecast soundings indicate inverted-V signature in the lowest
2-3 kft. Even where snow squalls do occur, impacts should be
limited due to time of day and temperatures initially in the
mid/upper 30s in valley areas. Still, a quick reduction in
visibility and a coating of snow could result in brief/spotty
hazardous driving conditions.

We have expanded the Wind Advisory to include the southern
Green Mountains in Vermont, where NW winds are expected to gust
to between 40-50 mph. Will continue the Wind Advisory for the
rest of the region south of the Adirondacks/Lake George/Saratoga
areas. Forecast soundings indicate deepening of the mixed layer
up to around 700 mb, with good mixing potential to around 45
kt. Wind Advisory in effect until midnight tonight, although the
strongest winds should occur during the afternoon to early
evening hours.

There will be a wide range in temperatures today, with the cold
front moving through northern areas earlier. Highs expected to
range from the upper 20s in the Adirondacks, to lower 40s south
of Albany in the Hudson Valley. Temperatures will start to drop
during the afternoon in wake of the cold front passage. Any
showers along the leading edge of the cold front could initially
be mixed with rain from around Albany southward, then quickly
change to snow due to wetbulb effect and cold advection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Wind Chill Advisory from 2 AM to 10 AM Monday for northern
Herkimer, Hamilton and northern Warren Counties...

The main issue for tonight will be bitterly cold temperatures
developing (850 mb temp anomalies of -1 to -2 STDEV), along with
gusty winds continuing. This will result in dangerously cold
wind chills across higher terrain areas. Highest confidence in
reaching Advisory criteria is across the Adirondacks, so we have
issued a Wind Chill Advisory for this area. However, expansion
may eventually be needed for areas such as the southern Greens,
eastern Catskills and Berkshires if confidence increases. Actual
air temps are forecast to drop from slightly below zero over
the Adirondacks and southern Greens to single digits/lower 10s
for the rest of the area. The persistent/gusty NW winds will
result in wind chill values ranging from 0 to -25. Any snow
showers early this evening across the higher terrain should end
quickly as the very dry/cold air mass builds in.

Monday will feature continued dry/cold conditions and sunny
skies. However, with high pressure still expected to be
positioned to our west through the day gusty NW winds will
persist. With more shallow mixing heights forecast, winds should
not be as strong as Sunday but still quite breezy with gusts of
30-40 mph possible. Combined with temperatures 10-15 degrees
below normal (upper 10s north to lower 30s south), it will feel
more like mid January than mid March.

High pressure finally builds eastward across the region Monday
night, resulting in diminishing wind. Radiational cooling will
lead to another very cold night, although with much less wind at
least. Lows will generally be in the single digits to lower 10s
with clear skies.

After a very cold start to the day, temperatures should
moderate fairly well Tuesday afternoon (upper 30s/lower 40s) as
high pressure shifts east of our region and a weak southerly
flow develops. Air mass modification will also occur as the
Arctic air quickly retreats. Clouds will start to increase later
in the day, but should not have much of an effect on
morning/afternoon warming.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term period continues to trend drier which will only
further increase our precipitation deficit for the month and the
year. Albany is currently 1.15 inches below normal for the
month and 2.31 inches below normal for the year.

We start the period Tuesday night as a weak upper impulse
tracks through the area. This will result in some light snow
showers during the overnight period. Lows range from the upper
teens to upper 20s.

Brief ridging builds in behind this impulse with dry conditions
anticipated Wednesday into Wednesday night. High temps in the
afternoon will actually warm slightly above normal and reach the
low 40s to low 50s. Clouds will increase overnight and into the
day Thursday as the next storm system approaches the Ohio and
Tennessee Valleys. The additional clouds should keep temps from
falling much below the upper 20s to low 30s overnight, but also
will allow temps to warm into the low 40s to low 50s once again
during the day Thursday.

The storm system has slowed down and trended south in the last
few model runs. Therefore, with coordination from surrounding
offices, have lowered PoPs from the NBM. The main low pressure
center is progged to track across the Tennessee valley with
precipitation spreading into the mid-atlantic and southern
portions of the forecast area late Thursday into Thursday night.
As the low gradually tracks across Virginia Thursday
night/Friday, a 1037mb Canadian high will drop south and shunt
the precip further south and off the coast during the day
Friday. Highs on Friday will be on the cooler side, in the low
30s to low 40s. Temps then warm up gradually over the weekend
with no precipitation expected.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Strong and gusty northwesterly winds today into tonight...

Winds are expected to pick up quickly after daybreak as the
front moves through, shifting to west then northwest with its
passage. With cold air advection occurring winds will become
strong and gusty increasing to 15 to 25 knots with gusts 30 to
40 knots for the afternoon into the early evening hours. Winds
will lessen slightly overnight but remain quite breezy through
the end of the TAF forecast period.

Isolated to scattered snow showers and squalls are possible
late this morning into the afternoon. Have indicated this threat
with VCSH in KGFL, KALB and KPSF TAFs. Outside of brief
reduction in visibility from any snow shower, VFR conditions are
expected.

Outlook...

Sunday Night: Moderate Operational Impact. Windy.
Monday: Low Operational Impact. Breezy.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. Slight Chance of SHSN.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
RED FLAG WARNING IN EFFECT FROM 8 AM TO 8 PM TODAY FOR
BERKSHIRE AND LITCHFIELD COUNTIES...

STRONG WINDS GUSTING OVER 40 MPH AND RELATIVE HUMIDITY VALUES
BELOW 35 PERCENT THIS AFTERNOON...

A strong cold front will bring a surge of Arctic air, snow
showers, a few snow squalls and gusty winds today. Below normal
temperatures and dry conditions are expected into Tuesday, with
milder temperatures and increasing precipitation chances towards
the end of the week as a storm system approaches.

Minimum relative humidity values will be around 30 to 40
percent this afternoon, increasing to between 45 and 65 percent
tonight. Minimum RH values on Monday are expected to be around
20 to 35 percent.

Winds today will be strong from the northwest around 15 to 30
mph with gusts of 40 to 50 mph. Winds tonight into Monday will
remain northwest around 10 to 20 mph with gusts up to 40 mph.

&&

.HYDROLOGY...
A much colder air mass will build in late today into Tuesday.
This will result in a stoppage of snow melt with temperatures
dropping well below freezing tonight and Monday night and
remaining below freezing across most of the area Monday.
Moderating temperatures Tuesday and especially Wednesday will
allow for the diurnal melting cycle to begin again.

The next chance for a more widespread precipitation may arrive
Thursday into Friday, although there is large uncertainty with
regards to precipitation chances and amounts.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EDT tonight for CTZ001-013.
     Red Flag Warning until 8 PM EDT this evening for CTZ001-013.
NY...Wind Advisory until midnight EDT tonight for NYZ038>040-
     047>054-058>061-063>066-082.
     Wind Chill Advisory from 2 AM to 10 AM EDT Monday for NYZ032-
     033-042.
MA...Wind Advisory until midnight EDT tonight for MAZ001-025.
     Red Flag Warning until 8 PM EDT this evening for MAZ001-025.
VT...Wind Advisory until midnight EDT tonight for VTZ013-014.

&&

SYNOPSIS...JPV
NEAR TERM...NAS/JPV
SHORT TERM...JPV
LONG TERM...JLV
AVIATION...JLV
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Mar 14, 4:14 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
514 AM EDT Sun Mar 14 2021

NYZ038>040-047>054-058>061-063>066-082-VTZ013-014-151100-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Bennington-Western Windham-
514 AM EDT Sun Mar 14 2021

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for the Mohawk and Schoharie
Valleys, Capital Region, eastern Catskills, mid Hudson Valley and
Taconics of eastern New York and the southern Green Mountains of
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Isolated to scattered snow squalls are possible this afternoon,
resulting in brief locally hazardous travel conditions due to poor
visibility and a quick coating of snowfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously cold wind chills are possible late tonight into early
Monday morning mainly for elevations above 1500 feet. A Wind Chill
Advisory maybe needed for some areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York while following all
local, state and CDC guidelines.

CTZ001-013-MAZ001-025-151100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
514 AM EDT Sun Mar 14 2021

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.
   Wind Advisory.

Isolated to scattered snow squalls are possible this afternoon,
resulting in brief locally hazardous travel conditions due to poor
visibility and a quick coating of snowfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously cold wind chills are possible late tonight into early
Monday morning mainly for elevations above 1500 feet. A Wind Chill
Advisory maybe needed for some areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York while following all
local, state and CDC guidelines.

NYZ041-043-083-084-VTZ015-151100-
Northern Saratoga-Northern Washington-Southeast Warren-
Southern Washington-Eastern Windham-
514 AM EDT Sun Mar 14 2021

This Hazardous Weather Outlook is for the Lake George Saratoga Region
of eastern New York and eastern Windham County of southern Vermont.

.DAY ONE...Today and tonight.

Strong northwest winds with gusts of 35 to 45 mph are likely this
afternoon into this evening. If stronger wind gusts are expected
then a wind advisory would be issued.

Isolated to scattered snow squalls are possible this afternoon,
resulting in brief locally hazardous travel conditions due to poor
visibility and a quick coating of snowfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously cold wind chills are possible late tonight into early
Monday morning mainly for elevations above 1500 feet. A Wind Chill
Advisory maybe needed for some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-042-151100-
Northern Herkimer-Hamilton-Northern Warren-
514 AM EDT Sun Mar 14 2021

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT MONDAY...

This Hazardous Weather Outlook is northern Herkimer, Hamilton and
northern Warren Counties of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Strong northwest winds with gusts of 35 to 45 mph are likely this
afternoon into this evening. If stronger wind gusts are expected
then a wind advisory would be issued.

Isolated to scattered snow squalls are possible this afternoon,
resulting in brief locally hazardous travel conditions due to poor
visibility and a quick coating of snowfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 14, 9:50 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albany NY
1050 AM EDT Sun Mar 14 2021

NYZ058-063-141530-
Western Ulster-Western Greene-
1050 AM EDT Sun Mar 14 2021

...HEAVY SNOW SHOWERS WILL AFFECT NORTH CENTRAL ULSTER AND
SOUTHWESTERN GREENE COUNTIES...

At 1048 AM EDT, an area of heavy snow showers was located near
Prattsville, or 9 miles west of Hunter, moving southeast at 40 mph.

Visibilities will drop quickly to less than a quarter of a mile in
these snow showers. Winds in excess of 30 mph are also possible.

Locations impacted include...
Hunter, Woodstock, Prattsville, Kenneth L Wilson Campground, Mount
Tremper, Lanesville, Phoenicia, North-South Lake Campground,
Shandaken, Ashland, Jewett, Lexington, Tannersville, Mosquito Point,
North Lexington, Chichester, Haines Falls, Allaben, Four Corners and
West Jewett.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4229 7447 4235 7442 4221 7404 4217 7404
      4215 7405 4198 7419 4214 7450 4217 7445
      4220 7454
TIME...MOT...LOC 1448Z 301DEG 33KT 4223 7439

DBT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Eastern Schenectady

When
March 14, 11:00 AM EST to 11:00 PM EST
Where
Eastern Schenectady forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Route 7 westbound in the city of Schenectady had the right lane closed at Golf Road due to a downed tree.

Strong Wind, Western Dutchess

When
March 14, 11:00 AM EST to 11:00 PM EST
Where
Western Dutchess forecast zone
Measured
47 kt (54 mph) measured gust
Crop damage
$1,000
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

A 54 mph wind gust was recorded at the New York State Mesonet at Red Hook.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947153, 948714.